We have you covered — schedule a virtual visit today. No insurance required.
How to taper off an over-the-counter medication safely
Even OTC medications can cause withdrawal if you stop too suddenly. Here are tips from health care professionals on cutting back safely.
Having over-the-counter access to safe and effective medications can help you live a healthier, more comfortable life. But if you’re thinking about stopping any of the meds you take — maybe you’re starting to have side effects or you want to use less medication overall — you should consider tapering. Tapering is gradually lowering your dosage over time, instead of just quitting cold turkey.
You probably already know that you shouldn’t suddenly stop taking a prescription medication without your doctor’s approval. But it may surprise you to hear that quitting over-the-counter (OTC) medications can also be tricky.
When to taper off an OTC medication
An OTC medication you take only occasionally, such as a pain reliever or cold medication, shouldn’t pose a problem. “It’s common for over-the-counter medicines to only be needed for short periods of time,” explains Ashley Wood, BSN. Wood is a registered nurse and patient educator in Atlanta. “Once the symptom goes away, the medication can be stopped without any harm. This is what they’re designed to do.”
But you can encounter problems if you take certain OTC medications every day for long stretches of time — for example, to treat chronic joint pain, acid reflux or sinus congestion. When you try to stop taking the medication, “your body can go through withdrawal, leaving you feeling some uncomfortable symptoms,” Wood says.
If you need to consult a health care professional about a medication you’re taking, you can make a virtual appointment with an Optum provider — on your lunch hour, between meetings or even from your bed. Start here.
What can happen when you suddenly stop an OTC medication
Depending on the OTC medication, symptoms can vary, says Wood. “It depends on how frequently it’s being used, the dosage, the method of ingestion, your overall health condition, age, metabolism and your mental health condition.” Here are some examples of symptoms:
Rebound symptoms. Suddenly stopping a medication can lead to the condition coming back even stronger than before you started taking the OTC. Say you suddenly stop your heartburn medication, such as a proton pump inhibitor (PPI). That can make your heartburn surge, sometimes coming back worse than your original symptoms. Common PPIs include:
They are typically meant to be used for 14 days, according to Waverly Yang, PharmD. She’s an adjunct faculty member at the Massachusetts College of Pharmacy and Health Sciences in Boston.
But many people use them for far longer. PPIs work by suppressing the production of acid in your stomach, and over time, cells in your gut respond to the lowered acid by growing larger. So when you discontinue the medication that has been suppressing them, they kick into overdrive — and they now have an even greater capacity to produce acid. (The medical term is rebound acid hypersecretion, or RAHS.)
Rebound symptoms can also happen to people who regularly take medications such as acetaminophen (Tylenol®), NSAIDs (non-steroidal anti-inflammatory drugs) such as ibuprofen (Advil®), or naproxen (Aleve®) for headaches. Doctors don’t know yet exactly why medication-overuse headaches (MOHs) happen, and the symptoms can vary depending on which pain relief pills you were taking.
Withdrawal. Sometimes your body can get used to the medication, and when you stop it, you may have increased difficulty with the condition the medication was treating. Sleep aids are a class of medications that can cause dependence. Longtime use of certain OTC sleep medications can lead to a dependence on them to fall asleep. Suddenly stopping these medications could lead to difficulty sleeping, says Yang. OTC sleep aids include:
Serious side effects. There can be more severe risks, too. “A potentially serious example is aspirin. If you abruptly stop taking it daily, it raises your risk of blood clots that could result in a heart attack or stroke,” says Wood. “That’s one reason it’s essential to talk to your doctor before reducing any medicine.” If you’re having difficulty reaching your doctor right away, schedule a virtual visit with one of Optum’s health-care professionals (no insurance required).
How to safely taper off an OTC medication
So what do you do about an over-the-counter medication you no longer want to take? You can prevent or treat withdrawal symptoms by slowly tapering off your dosage. “How long a taper lasts depends on how the person reacts to lowering the medicine,” says Wood.
She emphasizes that you should always consult a doctor when making a change to medication or dosage.
While you’re waiting to consult with a doctor or pharmacist, here are some general rules of thumb for tapering off safely.
- Take it slow. As Wood noted, gradual tapering will cause fewer side effects, and be less risky, than quitting suddenly.
- Gear up. Buy a pill splitter. Also, choose a tablet form of your medication, versus gel caps or capsules. This allows you to split the pill more precisely as you taper.
- Track your symptoms. It’s important to make note of mood changes, aches and pains or rebound symptoms as you’re easing off any medication. If you’re in pain or see a worrying trend, tell your doctor. They may want to pause your taper until your body adjusts. Or they may want to add a small dose of a second medication to help you get some relief. For example, a doctor might recommend taking small doses of acetaminophen to help treat rebound headaches while someone is tapering off an NSAID, says Wood.
Also, remember, there may be alternatives to tapering off. Your doctor may instead want to lower your dose or even switch you to a similar medication with a different side effect profile.
Overuse headaches: Cleveland Clinic (2020). "Medication Overuse Headaches"; Therapeutic Advances in Drug Safety (2014). "Medication Overuse Headaches: Epidemiology, Diagnosis and Treatment"
Proton pump inhibitors: U.S. Department of Veteran Affairs (2020). "Coming Off a Proton Pump Inhibitor"; Harvard Medical School (2021). "Proton-Pump Inhibitors: What You Need to Know"
Aspirin and heart health: Circulation (2017). "Low-Dose Aspirin Discontinuation and Risk of Cardiovascular Events"